Neurology · LIVE
Modified NIH Stroke Scale
mNIHSS
Sum Meyer/Lyden 2001 modified NIH stroke scale points from 11 caller-assigned NINDS-style examination integers, with left/right motor and sensory collapsed to 0-1. Does not apply total-score severity bands.
Markdown: /docs/mnihss.md · Canonical: https://magentlab.com/docs/mnihss
Not a medical device. Not a diagnosis, dose, or listing recommendation.
What it computes
Sum Meyer/Lyden 2001 modified NIH stroke scale points from 11 caller-assigned NINDS-style examination integers, with left/right motor and sensory collapsed to 0-1. Does not apply total-score severity bands.
When to use
When an agent already has Meyer 2001 mNIHSS integers and needs that published total. magent does not examine the patient, score Brott 1989 15-item NIHSS, or issue a tPA order.
When not to use
- Not a medical device. magent does not examine the patient. Each item is a caller-assigned Meyer 2001 integer. Not a diagnosis.
- This is the Meyer/Lyden 2001 modified NIHSS (NINDS 11-item form): drops LOC, facial palsy, limb ataxia, and dysarthria; collapses sensory to 0 = normal or 1 = abnormal; keeps left and right motor arm and leg. It is not Brott 1989 15-item NIHSS (weaker-limb motor, pupillary response, plantar reflex). Not a tPA order.
- Meyer 2001 published no total-score mild/moderate/severe cutoffs. This tool returns score and max_score only. It does not apply later 5/15/20 website cuts.
Formula
mNIHSS = loc_questions (0-2) + loc_commands (0-2) + best_gaze (0-2) + best_visual (0-3) + left_arm (0-4) + right_arm (0-4) + left_leg (0-4) + right_leg (0-4) + sensory (0-1) + best_language (0-3) + neglect (0-2); Meyer/Lyden 2001 modified NIHSS (NINDS 11-item form; L/R motor; sensory collapsed to 0-1); total = sum; max 31; no published total-score severity bands
Citation
- Authors
- Meyer BC, Hemmen TM, Jackson CM, Lyden PD
- Source
- Stroke. 2001;32(6):1310-1317
Worked example
All items at published minimum
Given:
best_gaze=0best_language=0best_visual=0left_arm=0left_leg=0loc_commands=0loc_questions=0neglect=0right_arm=0right_leg=0sensory=0
- loc_questions, loc_commands, best_gaze, best_visual, left_arm, right_arm, left_leg, right_leg, sensory, best_language, and neglect are 0 as assigned by the caller
- Score = 0 (max 31). Meyer 2001 published no total-score severity band.
All items at published maximum
Given:
best_gaze=2best_language=3best_visual=3left_arm=4left_leg=4loc_commands=2loc_questions=2neglect=2right_arm=4right_leg=4sensory=1
- each Meyer 2001 mNIHSS item is at that paper's published maximum as assigned by the caller
- Score = 31 (max 31). No total-score severity band.
Also searched as
- modified NIH Stroke Scale
- mNIHSS
- Meyer 2001 mNIHSS
- modified National Institutes of Health Stroke Scale
- NINDS 11-item NIHSS
- mNIHSS stroke score
- Lyden Meyer modified NIHSS
Try
Opens the live endpoint. Unpaid browser requests show the paywall; agents should send Accept: application/json.
Full URL: https://api.magentlab.com/api/calc/mnihss?loc_questions=0&loc_commands=0&best_gaze=0&best_visual=0&left_arm=0&right_arm=0&left_leg=0&right_leg=0&sensory=0&best_language=0&neglect=0
Call
Expect HTTP 402 until you retry with PAYMENT-SIGNATURE. Incomplete query params
return HTTP 400 before any quote or charge.
curl -i -H "Accept: application/json" "https://api.magentlab.com/api/calc/mnihss?loc_questions=0&loc_commands=0&best_gaze=0&best_visual=0&left_arm=0&right_arm=0&left_leg=0&right_leg=0&sensory=0&best_language=0&neglect=0"
Parameters
| Name | Type | Required | Description |
|---|---|---|---|
loc_questions |
integer | required · 0, 1, 2 | Caller-assigned Meyer 2001 LOC questions (integer 0-2): 0 answers both correctly, 1 answers one correctly, 2 incorrect. magent does not examine the patient. |
loc_commands |
integer | required · 0, 1, 2 | Caller-assigned Meyer 2001 LOC commands (integer 0-2): 0 obeys both correctly, 1 obeys one correctly, 2 incorrect. magent does not examine the patient. |
best_gaze |
integer | required · 0, 1, 2 | Caller-assigned Meyer 2001 best gaze (integer 0-2): 0 normal, 1 partial gaze palsy, 2 forced deviation. magent does not examine the patient. |
best_visual |
integer | required · 0, 1, 2, 3 | Caller-assigned Meyer 2001 best visual (integer 0-3): 0 no visual loss, 1 partial hemianopia, 2 complete hemianopia, 3 bilateral hemianopia. magent does not examine the patient. |
left_arm |
integer | required · 0, 1, 2, 3, 4 | Caller-assigned Meyer 2001 left arm motor, NINDS style (integer 0-4): 0 no drift, 1 drift, 2 some effort against gravity, 3 no effort against gravity, 4 no movement. Not Brott weaker-limb. magent does not examine the patient. |
right_arm |
integer | required · 0, 1, 2, 3, 4 | Caller-assigned Meyer 2001 right arm motor, NINDS style (integer 0-4): 0 no drift, 1 drift, 2 some effort against gravity, 3 no effort against gravity, 4 no movement. Not Brott weaker-limb. magent does not examine the patient. |
left_leg |
integer | required · 0, 1, 2, 3, 4 | Caller-assigned Meyer 2001 left leg motor, NINDS style (integer 0-4): 0 no drift, 1 drift, 2 some effort against gravity, 3 no effort against gravity, 4 no movement. Not Brott weaker-limb. magent does not examine the patient. |
right_leg |
integer | required · 0, 1, 2, 3, 4 | Caller-assigned Meyer 2001 right leg motor, NINDS style (integer 0-4): 0 no drift, 1 drift, 2 some effort against gravity, 3 no effort against gravity, 4 no movement. Not Brott weaker-limb. magent does not examine the patient. |
sensory |
integer | required · 0, 1 | Caller-assigned Meyer 2001 sensory (integer 0-1): 0 normal, 1 abnormal. Collapsed from NIHSS 0-2; 2 is invalid. magent does not examine the patient. |
best_language |
integer | required · 0, 1, 2, 3 | Caller-assigned Meyer 2001 best language (integer 0-3): 0 no aphasia, 1 mild to moderate, 2 severe aphasia, 3 mute. magent does not examine the patient. |
neglect |
integer | required · 0, 1, 2 | Caller-assigned Meyer 2001 neglect (integer 0-2): 0 no neglect, 1 partial neglect, 2 complete neglect. magent does not examine the patient. |
Bulk (POST)
POST the same path with a JSON items array. The first item is the GET unit; each additional item is $0.002. Invalid items return HTTP 400 before settlement.
- 1 to 25 items. Each item uses the same keys as the GET query parameters.
- POST of 1 item costs the same as GET. Lists longer than 25: chunk into multiple POSTs. Extra items still execute; do not pad dummy rows.
- The first invalid item fails the whole request (index in the 400 JSON). You are not charged.
- HTTP 200 is {count, path, items}. Each items[i] is the GET 200 body for that row.
- Catalog misses (empty matches, found=false) stay paid 200s inside that slot.
- x402 resource URL is this path plus n and body_sha256. Browsers that prefer text/html get the same paywall as GET; Pay retries POST with the same items.
Example request (fixture)
{
"items": [
{
"best_gaze": "0",
"best_language": "0",
"best_visual": "0",
"left_arm": "0",
"left_leg": "0",
"loc_commands": "0",
"loc_questions": "0",
"neglect": "0",
"right_arm": "0",
"right_leg": "0",
"sensory": "0"
},
{
"best_gaze": "0",
"best_language": "0",
"best_visual": "0",
"left_arm": "0",
"left_leg": "0",
"loc_commands": "0",
"loc_questions": "0",
"neglect": "0",
"right_arm": "0",
"right_leg": "0",
"sensory": "0"
}
]
}
Opens a two-item fixture on the API host. Unpaid browsers get the same MetaMask paywall as GET; Pay retries POST with those items.
Example 200 (fixture)
{
"count": 2,
"path": "/api/calc/mnihss",
"items": [
{
"components": [
{
"value": 0,
"factor": "loc_questions",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "loc_commands",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "best_gaze",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "best_visual",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "left_arm",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "right_arm",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "left_leg",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "right_leg",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "sensory",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "best_language",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "neglect",
"points": 0,
"present": true
}
],
"disclaimer": "Not a medical device. Deterministic published-formula or published-code output for autonomous agents. A licensed clinician remains responsible for patient care and billing submissions.",
"citation": {
"authors": "Meyer BC, Hemmen TM, Jackson CM, Lyden PD",
"doi": "10.1161/01.str.32.6.1310",
"id": "meyer-2001",
"pmid": "11387492",
"source": "Stroke. 2001;32(6):1310-1317",
"title": "A modified National Institutes of Health Stroke Scale for use in stroke clinical trials: preliminary reliability and validity"
},
"formula": "mnihss",
"formula_expression": "mNIHSS = loc_questions (0-2) + loc_commands (0-2) + best_gaze (0-2) + best_visual (0-3) + left_arm (0-4) + right_arm (0-4) + left_leg (0-4) + right_leg (0-4) + sensory (0-1) + best_language (0-3) + neglect (0-2); Meyer/Lyden 2001 modified NIHSS (NINDS 11-item form; L/R motor; sensory collapsed to 0-1); total = sum; max 31; no published total-score severity bands",
"max_score": 31,
"score": 0
},
{
"components": [
{
"value": 0,
"factor": "loc_questions",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "loc_commands",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "best_gaze",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "best_visual",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "left_arm",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "right_arm",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "left_leg",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "right_leg",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "sensory",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "best_language",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "neglect",
"points": 0,
"present": true
}
],
"disclaimer": "Not a medical device. Deterministic published-formula or published-code output for autonomous agents. A licensed clinician remains responsible for patient care and billing submissions.",
"citation": {
"authors": "Meyer BC, Hemmen TM, Jackson CM, Lyden PD",
"doi": "10.1161/01.str.32.6.1310",
"id": "meyer-2001",
"pmid": "11387492",
"source": "Stroke. 2001;32(6):1310-1317",
"title": "A modified National Institutes of Health Stroke Scale for use in stroke clinical trials: preliminary reliability and validity"
},
"formula": "mnihss",
"formula_expression": "mNIHSS = loc_questions (0-2) + loc_commands (0-2) + best_gaze (0-2) + best_visual (0-3) + left_arm (0-4) + right_arm (0-4) + left_leg (0-4) + right_leg (0-4) + sensory (0-1) + best_language (0-3) + neglect (0-2); Meyer/Lyden 2001 modified NIHSS (NINDS 11-item form; L/R motor; sensory collapsed to 0-1); total = sum; max 31; no published total-score severity bands",
"max_score": 31,
"score": 0
}
]
}
Response
| Field | Type | Description |
|---|---|---|
formula |
string | mnihss |
formula_expression |
string | Exact expression used |
score |
integer | Meyer 2001 mNIHSS sum of 11 caller-assigned NINDS-style examination items (0-31) |
max_score |
integer | Always 31 |
components |
array | Per-item caller-assigned points |
citation |
object | Meyer Stroke 2001 citation |
disclaimer |
string | Not-a-device notice |
Example JSON
Machine form of the same example. Frozen fixture. Not a live lookup.
{
"components": [
{
"value": 0,
"factor": "loc_questions",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "loc_commands",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "best_gaze",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "best_visual",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "left_arm",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "right_arm",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "left_leg",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "right_leg",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "sensory",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "best_language",
"points": 0,
"present": true
},
{
"value": 0,
"factor": "neglect",
"points": 0,
"present": true
}
],
"disclaimer": "Not a medical device. Deterministic published-formula or published-code output for autonomous agents. A licensed clinician remains responsible for patient care and billing submissions.",
"citation": {
"authors": "Meyer BC, Hemmen TM, Jackson CM, Lyden PD",
"doi": "10.1161/01.str.32.6.1310",
"id": "meyer-2001",
"pmid": "11387492",
"source": "Stroke. 2001;32(6):1310-1317",
"title": "A modified National Institutes of Health Stroke Scale for use in stroke clinical trials: preliminary reliability and validity"
},
"formula": "mnihss",
"formula_expression": "mNIHSS = loc_questions (0-2) + loc_commands (0-2) + best_gaze (0-2) + best_visual (0-3) + left_arm (0-4) + right_arm (0-4) + left_leg (0-4) + right_leg (0-4) + sensory (0-1) + best_language (0-3) + neglect (0-2); Meyer/Lyden 2001 modified NIHSS (NINDS 11-item form; L/R motor; sensory collapsed to 0-1); total = sum; max 31; no published total-score severity bands",
"max_score": 31,
"score": 0
}
Client errors (HTTP 400)
Invalid params return 400 without charge. Shared HTTP 402 and 503 meanings: Payments.
| HTTP | Code | When |
|---|---|---|
| 400 | invalid_mnihss |
mNIHSS needs eleven NINDS-style items (Lyden/Meyer 2001; not Brott 1989 NIHSS). Returned before settlement; you are not charged. |
| 400 | invalid_mnihss_item |
each mNIHSS item must be an integer in that item's published range (Meyer 2001). Returned before settlement; you are not charged. |
| 400 | invalid_items |
POST body must be a JSON object with only an items array Returned before settlement; you are not charged. |
| 400 | invalid_item_count |
items must be an array of 1 to 25 objects Returned before settlement; you are not charged. |
| 400 | invalid_item |
each items entry must be a JSON object Returned before settlement; you are not charged. |
Related tools
- NIHSS — Sum Brott 1989 NIH stroke scale points from 15 caller-assigned examination integers, including pupillary response and plantar reflex. Weaker-limb motor arm and leg. Does not apply later total-score severity bands.
- Glasgow Coma Scale — Compute the Glasgow Coma Scale as the sum of caller-assigned eye, verbal, and motor integers. The 1974 or 1976 edition is required.
Payment
Unpaid requests return HTTP 402 even if query parameters or POST items are missing or invalid, so CDP and agents can index the path. After a PAYMENT-SIGNATURE, invalid params return HTTP 400 JSON before settlement. magent does not charge. Fix the params, then request a new 402 quote for that complete URL. Catalog misses (empty matches, found=false) are valid paid 200s. Unpaid valid requests return HTTP 402 with a base64
PAYMENT-REQUIRED
header. HTTP 503 is not a new quote: retry the same PAYMENT-SIGNATURE. Full handshake
and shared payment errors: Payments.
Stdio MCP: /docs/mcp.
Guarantees
- HTTP 402 is unpaid, including a missing query. After PAYMENT-SIGNATURE, invalid parameters return HTTP 400 before settlement. You are not charged. HTTP 402 never includes the tool JSON.
- exact: settlement finishes before the tool (paymentFlow upfront). batch-settlement: verify/deposit before the tool; chargedCumulativeAmount commits after HTTP 2xx. Uncertain or failed settlement fails closed (HTTP 503). Retry the same PAYMENT-SIGNATURE.
- HTTP 402 is unpaid only. Do not sign a second authorization because of a 503.
- Execution is timeout-bounded and concurrency-capped.
- Calculator inputs are stored encrypted for allowlisted operators (Magent Console). They are not in public logs, SSH lookups, catalog, or rollups. Request logs store path without query.